U.S. doctors online nowAsk doctors free
United Kingdom (Great Britain)
A 33-year-old female asked:

what happens if you give antibiotics to a patient with some sort of autoimmune disease like lupus? can this cause problems? kind regards

3 doctor answers7 doctors weighed in
Dr. Michael Dugan
Specializes in Hematology
Should not cause: Any issues relative to the sle.
Dr. Jack Mutnick
Allergy and Immunology 17 years experience
Antibiotics: Antibiotics are used to treat an infection. It likely would have less side effects than the infection would on your autoimmune disease.
Dr. Kalyani Perumal
Nephrology and Dialysis 29 years experience
Can be given: Antibiotics can be given to pts with lupus.If they have kidney disease, doses need to be adjusted for level of kidney function.If they are on immunosuppressive medications for controlling lupus, drug interactions must be considered.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 32-year-old member asked:

Are antibiotics used for bleeding in the first trimester?

2 doctor answers3 doctors weighed in
Dr. Nicholas Fogelson
Specializes in Gynecology
No: Generally not, unless the bleeding is due to localized infection at the cervix (ie chlamydia). Bleeding in the first trimester is typically not an infectious process, and will not be affected by antibiotics.
Dr. Kevin Daus
Dr. Kevin Daus commented
Obstetrics and Gynecology 37 years experience
Your question is vague because if you have an infection like Dr Fogelson mentions, then you need the antibiotic.
Feb 25, 2012
A member asked:

How can you tell if a child is allergic to antibiotics?

10 doctor answers29 doctors weighed in
Dr. Alan Greene
Dr. Alan Greeneanswered
Pediatrics 34 years experience
Rash: The most common allergic reactions to antibiotics include a rash (though not always). Rarely, a more serious reaction can include hives, swelling of the face, lips, tongue or throat, and difficulty breathing. This rare but life threatening allergic reaction (anaphylaxis) can occur within a few minutes to an hour of taking the medication.
A 28-year-old member asked:

I read that fosfomycin is not as effective as other antibiotics. Should I ask my doctor for another antibiotic?

2 doctor answers2 doctors weighed in
Dr. Megan Bird
Obstetrics and Gynecology 19 years experience
No: Fosfomycin is effective against certain types of bacteria. Every bacteria is sensitive to some antibiotics and resistant to others. Your doctor is choosing an antibiotic based on what bacteria you have.
A 31-year-old member asked:

Are allergies a autoimmune disorder?

2 doctor answers7 doctors weighed in
Dr. Andrew Murphy
Allergy and Immunology 29 years experience
No : Allergies are not autoimmune disorder. Allergy is the overproduction of ige, the allergy antibody, to various allergens in the environment. Autoimmune disease is different antibodies to "self" antigens.
Philippines
A 69-year-old male asked:

How effective is ciprofloxacin as anti biotic for uti. How long does it take to take effect?

1 doctor answer3 doctors weighed in
Dr. Ish Rawal
Internal Medicine 19 years experience
Good: Cipro (ciprofloxacin) is one of the most commonly prescribed abx for uti. Symptomatic improvement can start happening within 24-48 hours provided bug is sensitive to it.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Sep 28, 2016

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.